My question is in regards to my daughter. I have an 11 year old daughter who about 3 weeks ago started experiencing hair loss (none before then). She’s always had a full head of hair, but now I can feel the difference.
I noticed her hair started falling out after I brought her in for her physical. She was given two immunization Tdap and Menactra. Could hair loss be a side effect to any of these immunizations? I brought her back this week and her doctor ran additional blood tests, which he said came back normal. I asked for a referral to see a dermatologist because I’m concerned with the hair loss. Can you shed some light on this problem or can you advise as to what I should be asking the dermatologist when we see him?
Thank you for your help.
I doubt immunization caused her hair loss. Menactra is a meningitis vaccine and Tdap is tetanus, diphtheria and pertussis vaccines. I am unable to find any cases referenced that mention hair loss from those.
While vaccines in general don’t cause hair loss, there’s a small study published in 1997 that links temporary hair loss and the hepatitis B vaccine in very rare cases, though most children in the world receive standard immunizations and they do fine. I realize the topic of immunization in children has been in the media in recent years due to a report connecting those shots as a cause of autism, but that turned out to be false.
With respect to your daughter’s hair loss, I really cannot say. I would defer to the doctor who will be examining her. Sometimes hair shedding may be just temporary and you may be overreacting.